Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Louisville, KY

May 11, 2003Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2003, 2:16 AM CDT for Grayson County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 2:16 AM CDT (07:16 UTC)
Expired
May 11, 2003, 2:45 AM CDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Grayson County, KY

The radar

The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KLMK 110716
SVRLMK
KYC085-110745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 245 AM CDT

* AT 211 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER
  CANEYVILLE...OR ABOUT 34 MILES NORTH OF BOWLING GREEN...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKSON...GRAYSON SPRINGS...PEONIA...MEREDITH AROUND 225 AM CDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3755 8650 3739 8649 3736 8611 3756 8620

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, May 10, 8:00 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM EDT SAT MAY 10 2003

UPDATED ZONES TO REFLECT RELATIVE LATE EXPECTED ARRIVAL OF
STRONG/SEVERE LINE OF STORMS.

MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY REMAINS
IN A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE RISK.

STRONG STORMS HAVE MOVED EAST OF CWA EARLIER THIS EVENING. LATEST
SPC MESOANALYSIS HAS CONSIDERABLE CONVECTIVE INHIBITION OVER CENTRAL
KENTUCKY IN THE WAKE OF THE STORM COMPLEX THAT MOVED OVER EXTREME
NORTHERN KENTUCKY EARLIER THIS AFTERNOON. ATTM INDIVIDUAL
SUPERCELLS/ BOW SEGMENTS HAVE MOVED INTO EXTREME SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. AS LOW LEVEL WINDS INCREASE AND VEER
OVERNIGHT...BELIEVE INDIVIDUAL CELLS WILL FORM BROKEN LINES. MAIN
THREAT WILL REMAIN STRAIGHT LINE DAMAGING WINDS...HOWEVER BRIEF
TORNADOS POSSIBLE AT NORTHERN EDGE OF INDIVIDUAL BOW SEGMENTS.

LINES OF STORMS OR SQUALL LINE EXPECTED TO MOVE INTO SOUTHWEST
INDIANA AROUND MIDNIGHT AND RAPIDLY MOVE SOUTHEAST ACROSS CWA BY
MORNING HOURS. WITH STRONG COLD AIR ADVECTION BEHIND FRONT...EXPECT
BREEZY WEST WINDS SUNDAY.

.LMK...NONE.
DENMAN
Hazardous weather outlook, May 10, 9:30 PM CDT, 4 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE
STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH
THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS
WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT.

THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT,
AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS
AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF
GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND
DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE
ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR
FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY
RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS
FROM PRIOR RAINFALL.

SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SCHOLZ

In the hours before

Local storm report, May 11, 1:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    CENTERTOWN                KY   WIND DAMAGE
05/11/03   OHIO                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:19 AM CDTSevere Thunderstorm WarningLMKOhio41 min
May 11, 1:52 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson23 min
May 11, 2:03 AM CDTSevere Thunderstorm WarningLMKHardin42 min
May 11, 2:48 AM CDTSevere Thunderstorm WarningLMKHardin32 min
May 11, 2:49 AM CDTSevere Thunderstorm WarningLMKHenry26 min
May 11, 3:06 AM CDTTornado WarningLMKHardin24 min
May 11, 3:14 AM CDTSevere Thunderstorm WarningLMKGrayson31 min
May 11, 3:15 AM CDTSevere Thunderstorm WarningLMKBullitt, Nelson45 min
May 11, 3:20 AM CDTSevere Thunderstorm WarningLMKLarue25 min
May 11, 3:23 AM CDTSevere Thunderstorm WarningLMKEdmonson, Hart42 min
May 11, 3:43 AM CDTSevere Thunderstorm WarningLMKWashington32 min
May 11, 3:54 AM CDTTornado WarningLMKHart36 min
May 11, 4:02 AM CDTSevere Thunderstorm WarningLMKLarue, Nelson13 min
May 11, 4:10 AM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor40 min
May 11, 4:17 AM CDTSevere Thunderstorm WarningLMKMercer28 min
May 11, 4:24 AM CDTSevere Thunderstorm WarningLMKClinton, Cumberland41 min
May 11, 4:27 AM CDTTornado WarningLMKMercer18 min
May 11, 4:46 AM CDTSevere Thunderstorm WarningLMKCasey34 min
May 11, 4:50 AM CDTSevere Thunderstorm WarningLMKJessamine30 min
May 11, 4:54 AM CDTSevere Thunderstorm WarningLMKFayette36 min
May 11, 5:16 AM CDTSevere Thunderstorm WarningLMKLincoln34 min
May 11, 5:48 AM CDTSevere Thunderstorm WarningLMKGarrard, Madison37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.